Hail, Putnam
- When
- April 20, 1:08 PM EST to 1:10 PM EST
- Where
- Putnam County, Cloverdale
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.517, -86.800
A line of thunderstorms with embedded supercells produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A line of thunderstorms with embedded supercells produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 20, 3:10 AM EST, 9 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 AM EST SUN APR 20 2003 MAIN FORECAST CONCERNS DEAL WITH THUNDERSTORM CHANCES TODAY AND EARLY TONIGHT. SURFACE ANALYSIS AT 07Z SHOWS LOW PRESSURE ACROSS WESTERN WISCONSIN WITH A COLD FRONT EXTENDING ACROSS CENTRAL IOWA AND WESTERN MISSOURI. RADAR AND LIGHTNING CHARTS INDICATE A CONCENTRATED CLUSTER OF THUNDERSTORMS FROM NEAR SAINT LOUIS TO NORTHERN ARKANSAS. MODELS ARE IN PRETTY GOOD AGREEMENT OVER THE NEXT COUPLE OF DAYS. FOR TODAY AND THIS EVENING I HAVE GONE MORE WITH THE MESOETA AND THEN WITH A MODEL BLEND OF GFS AND ETA AFTERWARDS FOR THE NEXT FEW DAYS. THE MESOETA MOVES CD FRONT ACROSS OUR FORECAST AREA DURING THE 21Z-03Z PERIOD. AT 21Z IT SHOWS LIFTED INDEX OF -5 WITH CAPES ALMOST TO 2000 J/KG. EVEN THOUGH CURRENT THUNDERSTORMS TO OUR WEST ARE CURRENTLY WEAKENING...WILL KEEP MENTION OF A FEW SEVERE THUNDERSTORMS LATER TODAY AS AIR MASS BECOMES MORE UNSTABLE. WILL GO WITH UNQUALIFIED POPS ALL AREAS TODAY. MODELS SHOW RAPID DRYING BEHIND CD FNT TONIGHT AND WILL END ALL PRECIPITATION BY MIDNIGHT. BOTH ETA AND GFS BRING SOME WRAP AROUND MOISTURE BACK INTO OUR NORTHERN FORECAST AREA BY LATE MONDAY. THEY ALSO BRING A VORT MAX TO OUR NE FORECAST AREA WITH ETA BEING A LITTLE STRONGER. WILL GO WITH A CHANCE OF SHOWERS LATE MONDAY N AND NE WITH A SLIGHT CHANCE SHOWERS ELSEWHERE. WILL GO A FEW DEGREES ABOVE MAV AND MET TEMPS TODAY GIVEN CD FNT WILL ARRIVE LATE TODAY AND PRECIPITATION WILL NOT BE CONTINUOUS. IN MOST OTHER PERIODS WILL GO PRETTY CLOSE TO GUIDANCE TEMPS. MODELS ARE A LITTLE FARTHER NORTHEAST WITH UPR LOW ON TUESDAY...SO WILL GO WITH MORE SUN BY THEN. ONLY MINOR CHANGES MADE TO EXTENDED. .IND...NONE. HENDRICKSON
INZ021-028>031-035>049-051>057-060>065-067>072-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 600 AM EST SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS WILL OCCUR TODAY AND SCATTERED THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS BEFORE ENDING. THE SEVERE STORM PREDICATION CENTER INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND NOON TO EARLY EVENING. A COLD FRONT WILL MOVE EAST ACROSS CENTRAL INDIANA LATE TODAY AND EARLY TONIGHT AND THE THREAT OF STRONG STORMS WILL END ONCE THE FRONT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IND JEH
The Indianapolis radar (KIND), 49 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
11 hail, 7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349071, 5349072, 5349073, 5349074, 5349075, 5349076, 5349078, 5349077, 5349079, 5349080, 5349081, 5349170, 5349171, 5349082, 5349172, 5349173, 5349174, 5349175.